Alert archive / Wyoming / Tornado Warnings in 2005

Tornado Warning 20, NWS Rapid City, SD

August 23, 2005Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this tornado warning at Aug 23, 2005, 4:32 PM MDT for Crook County, Weston County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2005, 4:32 PM MDT (22:32 UTC)
Expired
Aug 23, 2005, 5:30 PM MDT
In force
58 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:00 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 2:00 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE AUG 23 2005

.DISCUSSION...WATER VAPOR IMAGERY SHOWING STRONG LONGWAVE TROUGH
OVER PACIFIC NORTHWEST WITH A SERIES OF SHORTWAVES MOVING IN THE
SOUTHWEST FLOW AHEAD OF THE TROUGH. THE SHORTWAVES WERE LOCATED OVER
WYOMING EXTENDING BACK INTO EASTERN IDAHO. THIS PLACES THE TRACK OF
THE SHORTWAVE MAINLY ACROSS THE NORTHERN PORTIONS OF THE CWA THIS
AFTERNOON AND EVENING. HOWEVER BEST INSTABILITY/SHEAR APPEARS TO BE
CONCENTRATED MOSTLY IN THE SOUTHERN PORTIONS OF THE CWA AND BLACK
HILLS. SURFACE ANALYSIS CONTINUES TO SHOW A RELATIVELY STATIONARY
CONVERGENCE BOUNDARY OVER FAR NORTHEAST WYOMING WHERE SHOWERS AND
THUNDERSTORMS HAVE BEEN REDEVELOPING ALL DAY LONG. MORE
THUNDERSTORMS WILL DEVELOP THIS EVENING AS THAT BOUNDARY CONTINUES
TO SLOWLY SLIDE EAST AND BEGINS INTERACTING WITH THE BLACK HILLS.
STORMS WILL ALSO FORM SOUTH OF THE HILLS WHERE THE BEST CAPE LIES
AND WHERE SPC HAS NUDGED THE SLIGHT RISK AREA EARLIER TODAY.
HODOGRAPH FORECASTS STILL SHOW A POTENTIAL FOR SOME LOCALLY HEAVY
RAINFALL RESULTING FROM THE SLOW/STATIONARY MOVEMENT EXPECTED FROM
RIGHT MOVING SUPERCELLS. LATEST RUC SHOWING SOME STRONG CAPPING EAST
OF THE HILLS...WITH SOME REINFORCING OF THE CAP LATE THIS EVENING.
IT WILL BE INTERESTING TO SEE IF STORMS CAN DEVELOP/SUSTAIN
THEMSELVES IN THAT AREA.

MORE PRECIP EXPECTED TOMORROW WITH THIS ACTIVE WEATHER PATTERN. CUT
OFF LOW WILL CONTINUE TO STRENGTHEN TONIGHT THROUGH MUCH OF THE DAY
TOMORROW AS IT CONTINUES ITS SLOW PROGRESSION EASTWARD ACROSS THE
NORTHERN MONTANA/CANADIAN BORDER. UPPER LEVEL DIFFLUENCE AHEAD OF
THE CUT OFF LOW ALONG WITH WARM TEMPERATURES RIDING UP NORTH AHEAD
OF A STRONG COLD FRONT WILL RESULT IN ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. BEST CAPE WILL BE IN THIS NOSE OF HIGHER THETA E
ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES PRIOR TO FRONTAL
PASSAGE. FRONT WILL SLIDE THROUGH THE CWA BEGINNING FROM THE
NORTHWEST AROUND MID MORNING. STORMS WILL FIRE ALONG THE FRONT
TOMORROW AFTERNOON...AND PUSH SOUTHEAST WITH IT THURSDAY
EVENING...MAKING IT TO THE SE EDGES OF THE CWA BY OVERNIGHT
WEDNESDAY.

SOME LINGERING SHOWERS POSSIBLE ACROSS THE FAR SOUTHEASTERN ZONES
THURSDAY AS THE FRONTAL BOUNDARY ALOFT CLEARS THE AREA. TEMPS WILL
BE COOLER WITH MOST AREAS SEEING HIGHS IN THE 70S...AND UPPER 60S IN
THE BLACK HILLS. STRONG SUBSIDENCE BEHIND THE DEPARTING TROUGH WILL
DRY CONDITIONS OUT FOR FRIDAY WITH TEMPERATURES RECOVERING A LITTLE
WITH HIGHS IN THE LOWER 80S.

EXTENDED...WEAK RIDGING GIVES WAY TO ZONAL FLOW FOR SATURDAY THROUGH
MONDAY AS FLAT UPPER RIDGE DOMINATES THE WEATHER. NEAR NORMAL TEMPS
AND DRY WEATHER EXPECTED FOR THE WEEKEND. FLOW WILL TURN MORE
SOUTHWESTERLY BY MONDAY NIGHT AS STRONG UPPER TROUGH BEGINS TO DIG
OVER THE NORTHWEST AND NORTHERN ROCKIES. A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE AREA ON TUESDAY.

&&

.AVIATION...GENERALLY...VFR CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH THE FORECAST PERIOD WITH THE EXCEPTION OF MVFR OR LOWER
CEILINGS AND VISIBILITIES NEAR THUNDERSTORMS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 23, 11:10 AM MDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT TUE AUG 23 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1110 AM MDT (1210 PM CDT) TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR AREAS SOUTH
OF THE BLACK HILLS.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE AREA TODAY...
BRINGING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THIS
AFTERNOON AND EVENING. SOME STORMS ARE EXPECTED TO BE STRONG TO
SEVERE...ESPECIALLY ACROSS THE BLACK HILLS AND SOUTHERN SOUTH
DAKOTA WHERE BETTER SHEAR AND MOISTURE WILL BE IN PLACE. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND WIND GUSTS OVER
60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
SOUTH DAKOTA WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT SLOWLY
CROSSES THE AREA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL AGAIN
BE LARGE HAIL AND WIND GUSTS OF 60 MPH OR GREATER.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA ON THURSDAY AFTERNOON AND EVENING AS THE COLD
FRONT STALLS ACROSS THAT AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:52 PM MDTSevere Thunderstorm WarningUNRCrook55 min
Aug 23, 5:30 PM MDTSevere Thunderstorm WarningUNRCrook60 min
Aug 23, 5:53 PM MDTSevere Thunderstorm WarningUNRWeston69 min

Nearby

Tornado Warnings in Wyoming, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.